Missouri, 2009Hail in Missouri, May 13, 2009
May 13, 2009 · NWS DVN · 1 event in 1 county or zone
A cold front in central Iowa sparked some showers and thunderstorms during the afternoon and evening hours of May 13th. A few of the stronger storms surpassed severe thresholds producing large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front in central Iowa sparked some showers and thunderstorms during the afternoon and evening hours of May 13th. A few of the stronger storms surpassed severe thresholds producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 2:31 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, May 13, 2:31 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT WED MAY 13 2009
.DISCUSSION UPDATE...
NO SIGNIFICANT CHANGES HAVE BEEN MADE SINCE THE PRIOR ISSUANCE OF
THE AFD AT 1230 PM. WE CONTINUE TO WATCH FOR THE WEAKENING CAP OVER
THE AREA TO BREAK IN ADVANCE OF THE POTENT COLD FRONT. LOW LEVEL
WINDS REMAIN BACKED OVER THE AREA...AND COMBINED WITH SURFACE TEMPS
IN THE 70S AND DEWPOINTS IN THE MID TO UPPER 60S...A TORNADO THREAT
EXISTS ALONG AND SOUTH OF INTERSTATE 80. SHOULD THE BOUNDARY LIFT
FARTHER NORTH...A LOW TORNADO THREAT COULD REACH UP TO HIGHWAY 20
EARLY THIS EVENING...BUT THIS IS UNLIKELY. ...ERVIN...
...WE WILL KEEP THINGS RATHER SHORT TODAY DUE TO THE FOCUS ON SHORT
TERM MESOSCALE TRENDS AND THE POTENTIAL FOR SEVERE STORMS. THE COLD
FRONT AND LOW PRESSURE WAVE ALONG IT ARE OVER WESTERN IOWA AS OF
NOON...WITH SCATTERED AREAS OF SHOWERS AND A FEW THUNDERSTORMS STILL
FIRING UP ACROSS EXTREME NORTHEAST MO...SOUTHEAST IA...AND ALL OF
ILLINOIS. THIS ACTIVITY IS ALONG AND NORTH OF THE WARM FRONT...WHICH
AS OF NOON CONTINUES TO BE POSITIONED OVER FAR NORTHERN MO...THROUGH
CENTRAL ILLINOIS. THE COLD FRONT...AND A STRONG UPPER LEVEL WAVE
WILL FORCE ANOTHER ROUND OF STORMS LATER THIS AFTERNOON...WITH
SEVERE WIND GUSTS POSSIBLE IN ANY LOCATION THAN CAN DESTABILIZE.
FOR AREAS ALONG AND SOUTH OF THE WARM FRONT...A SUFFICIENTLY
UNSTABLE BOUNDARY LAYER...AND STRONGLY SHEARED LOW LEVELS AND DEEP
LAYER SHEAR WILL PROVIDE FOR THE POTENTIAL FOR SUPERCELLS CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. THIS MAY IMPACT OUR SOUTHERN 1/3
OF THE CWA...BUT THIS WILL ALL DEPEND ON MESOSCALE TRENDS OVER THE
NEXT 6 HOURS. WE WILL WATCH THIS POTENTIAL VERY CAREFULLY...AND A
QUICK UPDATE TO INCREASE OR DECREASE SEVERE WEATHER RISKS IS LIKELY
BY LATE AFTERNOON. THE ADDITIONAL RAINFALL THIS AFTERNOON AND
TONIGHT LOOKS TO BE ON THE ORDER OF 0.5 TO 1.0 INCHES...WHICH WILL
CONTINUE TO BRING RISES ON SOME RIVERS...AND SHOULD FURTHER
AGGRAVATE FLOODING ON THE ROCK RIVER.
LATER TONIGHT THROUGH THURSDAY LOOKS VERY PLEASANT AND QUIET. THIS
IS FOLLOWED BY ANOTHER VERY SIMILAR STORM SYSTEM FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT. A WARM FRONT WILL APPROACH...THEN A WAVE OF
LOW PRESSURE SHOULD COMBINE WITH THE COLD FRONT TO BRING ANOTHER
ROUND OF STORMS. SEVERE STORMS APPEAR POSSIBLE...AS DOES HEAVY
RAINFALL. AFTER TONIGHT...OUR ATTENTION WILL FOCUS STRONGLY ON THIS
POTENTIAL EVENT.
FURTHER OUT...THE WEEKEND CONTINUES TO LOOK PLEASANTLY
COOL...FOLLOWED BY A SOLID WARMING TREND AS MODELS NOW SHIFT A ZONAL
FLOW REGIME OVER THE MIDWEST...WITH THE CORNBELT WELL INTO THE MILD
AIR. 70S ARE LIKELY...80S ARE POSSIBLE.
...ERVIN...
&&
.AVIATION...
WIDESPREAD IFR AND LOCAL LIFR CONDITIONS NORTH OF THE WARM FRONT
WILL CONTINUE THROUGH MUCH OF THE AFTERNOON ACROSS EASTERN IA AND NW
IL TERMINALS. THE EXCEPTION WILL BE AT BRL...WHERE THE PASSAGE
OF THE BOUNDARY WILL LIKELY LIFT CIGS INTO VFR EARLY IN THE
AFTERNOON. ALL SITES WILL LIKELY SEE SLOWLY LIFTING CIGS AS THE
AFTERNOON PROGRESSES. THUNDERSTORMS ARE EXPECTED TO REDEVELOP FROM
MID TO LATE AFTERNOON ALONG THE ADVANCING COLD FRONT CURRENTLY IN NW
IA. HAVE TEMPO GROUPS FOR THUNDERSTORMS FROM MID AFTERNOON INTO
EVENING AT MOST SITES...WITH POTENTIAL ENDING AFTER SUNSET. THERE IS
A POSSIBILITY OF A SQUALL LINE FORMING ALONG THIS ADVANCING FRONT
WITH DAMAGING WIND GUSTS...BUT THIS POTENTIAL TOO LOW TO INCLUDE
HIGH WIND GUSTS IN FORECASTS. WINDS WILL VEER TO NW THIS EVENING
WITH VFR CONDITIONS INTO THU. ..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
ERVIN/SHEETS
Hazardous weather outlook, May 13, 12:22 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 PM CDT WED MAY 13 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
122 PM CDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS ALL THE OUTLOOK AREA IN A SLIGHT
RISK WITH LOCATIONS ALONG AND SOUTH OF A STERLING ILLINOIS TO
DAVENPORT IOWA TO KEOSAUQUA IOWA LINE IN A MODERATE RISK.
A COLD FRONT WILL SWEEP THROUGH THE OUTLOOK AREA THIS AFTERNOON AND
TONIGHT...BRINGING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS.
AN AREA OF CLEARING HAS DEVELOPING OVER PORTIONS OF CENTRAL AND
SOUTHEAST IOWA...ALLOWING TEMPERATURES TO WARM INTO THE 70S. THERE
IS NOW THE POTENTIAL FOR WIDESPREAD STRONG THUNDERSTORMS...WITH
DAMAGING WINDS ALONG A SQUALL LINE AS THE COLD FRONT PASSES BY. IN
ADDITION...SUPERCELL THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WESTERN ILLINOIS. ANY
SUPERCELL THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. SUPERCELL THUNDERSTORMS MAY ALSO BE CAPABLE OF
PRODUCING ISOLATED TORNADOES THROUGH EARLY THIS EVENING. THE MOST
FAVORED AREA FOR TORNADIC SUPERCELLS WILL BE SOUTH OF INTERSTATE
80. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH IS LIKELY TO
BRING RISES TO AREA RIVERS...AND COULD CAUSE LOCALIZED FLASH
FLOODING IN AREAS THAT SAW HEAVY RAINS LAST NIGHT AND THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY AND FRIDAY
NIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THE MAIN THREAT
LIGHTNING AND LOCALLY HEAVY RAIN. THERE IS A SLIGHT RISK OF SEVERE
WEATHER ALONG AND SOUTH OF HIGHWAY 34 BUT THIS IS HIGHLY DEPENDENT
ON THE AMOUNT OF INSTABILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
ERVIN
In the hours before
Local storm report, May 13, 4:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL S BELLE PLAINE 41.90N 92.27W
05/13/2009 E0.25 INCH BENTON IA CO-OP OBSERVER
&&
LEGROLocal storm report, May 13, 4:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
05/13/2009 M1.30 INCH BENTON IA TRAINED SPOTTER
BETWEEN 5 AND 530 PM. STILL RAINING.
&&Local storm report, May 13, 5:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
05/13/2009 M1.00 INCH LINN IA TRAINED SPOTTER
NEARLY 1 INCH OF RAIN IN THE PAST 8 MINUTES.
&&Local storm report, May 13, 5:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL WILLIAMSBURG 41.67N 92.01W
05/13/2009 E0.25 INCH IOWA IA TRAINED SPOTTER
MAINLY BB SIZE HAIL. VERY HEAVY RAIN SINCE 6 PM.
&&Local storm report, May 13, 5:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 4 E WHAT CHEER 41.41N 92.28W
05/13/2009 E0.25 INCH KEOKUK IA TRAINED SPOTTER
&&
LEGROSpecial weather statement, May 13, 5:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT WED MAY 13 2009
IAZ051>053-063>065-067-076>078-140045-
JONES IA-BENTON IA-LINN IA-CEDAR IA-IOWA IA-JOHNSON IA-MUSCATINE IA-
WASHINGTON IA-KEOKUK IA-LOUISA IA-
619 PM CDT WED MAY 13 2009
...VERY HEAVY RAIN WITH STORMS...
AT 610 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS FROM COGGON TO OLLIE. RAINFALL RATES OF OVER 1 INCH
IN 30 MINUTES OR LESS HAVE BEEN REPORTED WITH THESE STORMS.
SOME CITIES AFFECTED BY THESE STORMS ARE CEDAR RAPIDS...IOWA CITY
...AND WASHINGTON.
MINOR STREET FLOODING OF THESE STORMS IS LIKELY FROM THESE STORMS IN
URBAN AND LOW LYING AREAS. IF YOU ENCOUNTER WATER ON A ROAD...TURN
AROUND AND FIND AN ALTERNATE ROUTE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4221 9091 4122 9115 4116 9242 4219 9184
Hail, Scotland
- When
- May 13, 5:30 PM CST
- Where
- Scotland County, 0.69 mi N of Bible Grove
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -92.300
Hail the size of a quarter fell about 10 miles southwest of Memphis, MO around 630 pm on May 13. It lasted for 3 to 4 minutes. Time estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flash Flooding and Flooding in Indiana, May 13 to 14, 2009$78,000 · 61 kt wind · 37 events
- Flooding in Indiana, May 13 to 29, 2009$113,000 · 27 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170032.